Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 113, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 10, 1998, 3:31 PM EDT for Colleton County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 1998, 3:31 PM EDT (19:31 UTC)
- Expired
- Jun 10, 1998, 4:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 101931 RRA SVRCHS SCC029-102015- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 331 PM EDT WED JUN 10 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLLETON COUNTY IN SOUTH CAROLINA * UNTIL 415 PM EDT * AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM AROUND WALTERBORO... MOVING SOUTHEAST AT 25 MPH. L * THE SEVERE THUNDERSTORM WILL BE NEAR... JACKSONBORO AT 340 PM EDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! TJR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:50 PM EDT, 41 minutes earlier.
Area forecast discussion, Jun 10, 2:50 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 250 PM EDT WED JUN 10 1998 RUNNING A LTL LATE...SORRY. ACTIVE AFTN FOR THE SE. BKN LINE CONT TO PUSH S ACRS CHS CWA...EXPCT TO SEE ACTIVITY CONT THRU AT LST ERLY EVE AND POSS INTO LATE EVE FURTHER S PORTION AS STORM CURVES SEWRD FROM SERN TENN. LATEST SAT IMAGES INDICATES TRAJECTORY MAY BE A BIT MORE S...SO GA COUNTIES MAY HANG ON LONGER TO ACTVTY TONIGHT. COVG SHOULD WARRANT CHC THRU THE EVE AND CAN BE WORDED A DECREASING TREND MAINLY AFTR LATE EVE OR MIDNITE...AND SEVERE AS WELL. 50 TO 60 POP COULD WORK. QUICK LUK AT MODELS SHOW RDG CONTNG OVR THE ERN US WITH FOCUS OF MAIN SUPPORT FOR MCS TYPE DEVLPMNT MOVING TO THE N. WE'RE DEFINITELY IN THE SUMMERTIME SOUP AGAIN WITH VERY HIGH DWPTS IN STORE AND TEMPS EXPCTD IN TO AT LEAST LWR 90S INLAND. WINDS A BIT TRICKY INITIALLY BUT SHOULD MAINTAIN A GENLY SWRLY FLO ON BOTH ZONE AND CWF...CWF EXPCTD BLO SCA CRIT. CHS ARPT BB 74/92/75/93 5322 CHS CITY 78/89/78/89 SAV BB 74/93/74/95 5222 S CST ...SVR TSTM WATCH TIL 8 PM... .TONIGHT...MOSTLY CLOUDY EARLY WITH A 50 PERCNT CHC OF TSTMS...SOME POSSIBLY SVR. PCPN DECREASING AFTER MIDNIGHT. LOWS MID 70S INLAND AND UPR 80S CST. VARIABLE WIND 15 KT EARLY...BECMG SW 10 TO 15 MPH. .THU...PARTLY CLOUDY WITH A 30 PCNT CHC OF SHOWERS/TSTMS. HIGH LWR 90S INLAND...UPR 80S CST. SW WIND 10 TO 15 MPH. .THU NIGHT...PARTLY CLOUDY. A 20 PERCENT CHC OF EVE TSTMS. LOWS MID TO UPR 70S. .FRI... PARTLY CLOUDY WITH A 20 PCNT CHC OF SHOWERS/TSTMS. HIGHS LWR 90S INLAND...UPR 80S CST. MJR
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 12:39 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 46 min |
| Jun 10, 2:06 PM EDT | Tornado Warning | CHS | Charleston | 19 min |
| Jun 10, 2:25 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 45 min |
| Jun 10, 2:35 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 45 min |
| Jun 10, 3:56 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 49 min |
| Jun 10, 4:18 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 62 min |
| Jun 10, 4:29 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 46 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.